Revista Española de Cardiología (English Edition) Revista Española de Cardiología (English Edition)
Rev Esp Cardiol. 2014;67:666 - Vol. 67 Num.08 DOI: 10.1016/j.rec.2013.10.022

Diagnosis of Cardiac Amyloidosis by Skin Lesions

José Tuñón a,, Reyes Oliva-Encabo a, Marcelino Cortés a

a Servicio de Cardiología, Instituto de Investigación Sanitaria Fundación Jiménez Díaz y Universidad Autónoma, Madrid, Spain

Article

In June 2011, a 74-year-old man was admitted for recurrent heart failure. He had hypertension, diabetes mellitus, renal failure due to nephrosclerosis and diabetic nephropathy, prostate cancer, tuberculosis, and gouty arthritis, and had received a parathyroidectomy. In 2009, he had received a mechanical prosthesis to treat aortic stenosis.

Cardiac auscultation was rhythmic, with no murmurs, and with normal prosthetic sounds. The patient presented petechiae, purpura, papules, and spontaneous ecchymosis at the eyelids, groin, neck, and axillas (Figure 1), with onset after initiation of acenocoumarol in 2009. The electrocardiogram demonstrated sinus rhythm with a long P-R interval, right bundle branch block with left anterior hemiblock, and low voltage, consistent with infiltrative cardiomyopathy (Figure 2). The echocardiogram demonstrated left ventricular hypertrophy with increased echogenicity (Figure 3A and B), ejection fraction of 45%, and a restrictive pattern on pulsed Doppler (Figure 3C: increased E/A ratio) and tissue Doppler (Figure 3D: decreased E’ and A’ peaks). Examination of skin biopsy specimens with Congo red stain showed amyloidosis secondary to monoclonal gammopathy, with positive immunohistochemistry for lambda light chains. He was treated with melphalan and dexamethasone, which were discontinued because of a favorable hematological response, with normalization of serum free light chain concentrations. Thereafter, he was hospitalized several times for heart failure and ultimately died of this cause in 2013.

Figure 1.

Figure 2.

Figure 3.

The purpura, petechiae, and ecchymosis were due to intracutaneous bleeding, resulting from a fragile vascular status secondary to amyloid infiltration. This is sometimes the first and only sign of systemic amyloidosis. Although these features are not specific to this disease, they may be an aid to its diagnosis and prompt treatment in the appropriate clinical context.

Corresponding author: jtunon@secardiologia.es

1885-5857/© 2014 Sociedad Española de Cardiología. Published by Elsevier España, S.L.U. All rights reserved

Cookies
x
To improve our services and products, we use cookies (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here.
Cookies policy
x
To improve our services and products, we use cookies (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here.